What is a "Herx" ?

The term “herx” is simply an abbreviation from the term “Jarisch-Herxheimer” reaction.  It was originally noted in 1895 by Dr. Jarisch who worked with Syphilis (a spirochete) patients.  Typically this may occur hours to days after administration of a antimicrobial and/or antibiotic, and is thought to be the result of endotoxins released into the bloodstream by dying spirochetes.  What is really happening is an inflammation response to not only the toxins released by the dying bacteria, but is a natural immune system reaction (Cytokines are produced and create an inflammatory response) to the presence of toxins, and antibiotics and antifungal drugs are toxic/poisonous to the body.  Symptoms and reactions are caused by the body itself, anytime the body is overloaded with (die off) endotoxins and the detoxification systems cannot keep up with the demand, the body will become saturated with toxins.   

It is why there must be a detoxification plan in place to help reduce and sometimes eliminate these reactions.   No matter the severity of a Herx reaction, the key is to increase detoxification  strategies. Feeling worse during   Lyme treatment can be overwhelming and discouraging, but unfortunately, it is often an inherent part of the process. 

It’s not always a bad thing – if a Herxheimer reaction is happening, it does indicate that the treatment is having an effect and bugs are being killed off – However by maintaining an alkaline diet, doing daily detoxing activities it is possible to heal without a Herxheimer as well.  Severity of reactions may be genetic (MTHFR mutations), environmental or a combination of both, but maintaining an alkaline diet (alkaline microbiome) helps lessen the effects of a Herx reaction. 

 

Increasing, changing, or adding detoxing methods to encourage elimination of toxins is essential.  There are some who have healthy elimination and others who have impaired lymphatic, renal or digestive systems that will need specific techniques to improve those specific body functions.

Jarisch-Herxheimer reaction is seen in many diseases (citations)  Common symptoms or manifestations can range from a mild allergic like stuffy nose to a worsening or returning of old symptoms.  It can be very intimidating and frightening, most feel that the medication is to blame and stop taking it entirely.  However there are ways to reduce some of the effects.

Jarisch-Herxheimer or "Herxing" Symptoms

A worsening of symptoms (the feeling worse before getting better)

      Headache, fogginess, feeling off.                                     Inflammation.

Eyes: irritated,redness, watering,itching, double or blurred vision.

Ringing in the ears.Stabbing pain in ears.                            Fatigue. Insomnia.

Skin: scars start itching, pimples, itching, rash, flushing. Flushed face.

      Swollen glands.Cold extremities.                                     Elevated heart rate.

Morning mucus, Sore throat, nasty coughing fits.Sinus stuffed.

Feverishness. Chills. Perspiration/sweats. Increased mucus secretions.

 

Gastrointestinal disturbances; nausea, vomiting, diarrhea,constipation,bloating, stomach pains, loss of appetite,difficulty swallowing.

 

Joint and muscle aches and pains, tight muscles,cramps, and poor muscle coordination.

 

Sharp pains,shooting pains,stabbing pains all over

 

Irritability,restlessness,tiredness,dizziness, and weakness.

Mental depression, anger, sadness, despair,  anxiety, fear. Suppressed memories sometimes arise.

First you need to establish whether you are having a Herxheimer reaction or something more.

Medication reactions/ side effects – some reactions are going to necessitate stopping the medication altogether, depending on their severity. 

For example, if a patient breaks out in a whole body rash on taking amoxicillin or bicillin, that signals an allergy and the medication should be avoided.   

 

Always consult with your attending physician to make sure that what you are experiencing is NOT an allergic reaction. You will become more experienced in identifying toxicity symptoms during the treatment process, the first few can be scary and unpredictable.  Hopefully you and your healthcare practitioner will have a plan for these events.  What I propose is only a general overview and not meant to be diagnostic or therapeutic, only as reference.

If a Herx reaction is really unmanageable ( 8 or more on a 10 scale ), then the ‘treatment’ (the medication, supplement, change in dosage etc) can be stopped entirely for 1-3 days, then restarted at ½ of the previous dose, building up slower to the prescribed dose to give the body more time to adjust.  While doing so increase detoxing protocol, consider all possible routes and any barriers.

 

If the Herx reaction is somewhat manageable ( 5/10-7/10 in severity ) the dose can be reduced by ½ for a few days, to give the body time to calm down.  Go slow, recovery is not a race, it is a marathon usually.  Pacing yourself will be beneficial long run, you do not need to herx to get better.  Add a new detoxing method, are all your pathways functioning fully?

 

If the Herx reaction is mild to moderate ( 1/10-5/10 in severity ) consider your detoxing and dietary choices influences.  

What to do when you are herxing;